Wyoming, 2017

Winter Storm and High Wind in Wyoming, February 3 to 5, 2017

February 3 to 5, 2017 · NWS RIW · 7 events in 7 counties and zones

The combination of a potent upper level disturbance and an ample supply of Pacific moisture brought heavy snow to portions of western Wyoming. The highest amounts fell in the Tetons were 21 inches of new snow was measured at the Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of a potent upper level disturbance and an ample supply of Pacific moisture brought heavy snow to portions of western Wyoming. The highest amounts fell in the Tetons were 21 inches of new snow was measured at the Jackson Hole Ski Resort. Over a foot of new snow also fell in portions of the Absarokas, Salt and Wyoming Range and Yellowstone Park. A combination of snow and winds gusting over 60 mph closed South Pass for a time over the Wind River Mountains. In the lower elevations, the heaviest snow fell in the Jackson Valley where a foot of new snow was measured near Wilson. High wind also blew in portions of the Cody foothills where winds topped put at 76 mph near Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 3, 10:52 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 3, 10:52 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1052 AM MST Fri Feb 3 2017

.SHORT TERM...Friday through Sunday night

With the contrast in conditions...we will split the discussion into
West and East of the Divide this morning.

Active weather will continue across the area into the weekend. As of
now we are in a relative lull with the snow stopped temporarily for
the most part in all areas. However, the break will not be long as
another in a train of shortwaves with ample Pacific moisture move
into western Wyoming. Some snow will return this afternoon.
However, at this time it appears that the heaviest snow will hold
off until tonight and especially later tonight and Saturday
morning as an approaching trough, trough axis and the best
dynamics move through the area. Many areas have a good chance to
see warning level amounts so we will hoist winter storm watches
across much of the area. A few other areas may see advisory level
amounts but since snow should wait until this evening to start, we
will let the day crew make the final call on that. There is some
warmer air moving into the area for Saturday though. The MOS
guidance has Jackson climbing to around 40. Right now, the 700
millibar temperatures do not support that however. For now, we
have a bit of mix in the valleys Saturday afternoon but confidence
on any rain is fairly low at this time.

There should be a let up in the snow Saturday evening into
Saturday night. However, some light snow will likely continue
right into Sunday as another, although weaker shortwave moves
through the area. The models do show another break Sunday
afternoon into Sunday evening. Yet another system may move back in
for later Sunday night. However, there are some intensity and
timing issues this far out so we went middle of the road at this
time until greater model consensus is reached.

East of the Divide...

First, as for snow through the weekend, this will not be a concern
expect for the mountains. Strong downsloping flow should keep most
areas mainly dry.

However, like so many times this winter, the concern
here will shift from snow to wind. There should not be too much wind
this morning. The story this morning will be the cold temperatures
with the sky clearing in many areas and some fresh snow cover
increasing the albedo across the area. However, with the system
approaching from the west the pressure gradient will tighten and mid
level winds will increase through the day. Across the Cody
Foothills, the models show the 700 millibar winds increasing to 60
to 65 knots tonight into Saturday. With the trough passage helping
to increase downward forcing, we will hoist a high wind watch across
the area with the main impact near the crossroads of the Universe.
There could be more high wind on Sunday as well as another shortwave
passes as well. The wind will also increase across the southwestern
wind corridor from Rock Springs through Casper. The 700 millibar
winds to climb to around 50 knots. However, with the direction more
west-northwesterly rather than the favored southwest, most areas
should remain below high wind criteria. It will turn quite blustery
late today and especially tonight and through much of the weekend.
This will also mix the atmosphere and bring a moderation of
temperatures with above normal temperatures possible for the areas
that mix.

And this brings us the next question, will some of the Basins and
deeper Valleys be able to mix out. Today, the answer is no and we
kept temperatures well below guidance as a result as winds are
expected to remain fairly light. The question is for Saturday. The
NAM is especially bullish showing a high of 56 in Riverton for
Saturday. As for my opinion on this, the NAM appears to be drunk
with this, especially given the deep snow cover in many areas. The
GFS looks more reasonable with high temperatures but even it looks
too warm. As a result, we kept things cool. If it does get warmer,
given the recent cold weather most people will be happy. Cooler
temperatures will then return for Sunday. However, with the Pacific
origin of the air, temperatures will not be too cool.

.LONG TERM...Monday through Friday

The parade of winter storms will continue on Monday. A quick
moving shortwave in a moist westerly flow in combination with some
left front dynamics associated with an upper jet Monday/Monday
night should result in another good shot of significant snowfall
across the west. East of the Divide, a quasi-stationary cold front
over central/southern Montana and western south Dakota Monday is
expected to shift southwest into the area Monday night/Tuesday.
The southwest advancement of this Arctic cold front is being
impeded by strong westerly flow aloft, and models are having
difficulty on how much of the area east of the Divide will be
impacted. Areas west of the Divide will be spared from this cold
air. Regardless of location, Monday looks to be dry and windy east
of the Divide. However by Monday night and Tuesday some snowfall
could occur east, but not on the scale expected over the west
Monday and Monday night.

00Z model guidance are progging a brief break in the snowfall over
the west Tuesday with main forecast challenge being placement of
Arctic cold front east of the Divide.

Tuesday night and Wednesday, models show a strong, moist west
northwest flow across the area which should bring another round of
snowfall to the west. However models are lighter with the snowfall
than compared to previous systems leading up to this event. Some
of this snowfall could spill east of the Divide Wednesday.

A well amplified transitory ridge is expected to move across the
area Thursday with mainly dry conditions. The main forecast
challenge will be temperatures east of the Divide. Although the
Arctic cold front is expected to be north and/or west of the
forecast area, there is a chance of trapped basins remaining much
cooler than forecast.

The endless stream of Pacific storms send another potential storm
system into the area Friday, mainly impacting the west. 700mb
temperatures over the west are being progged to be -2 to -4C
which could translate to some rain in the western valleys. Dry,
mild and breezy east of the Divide.

.AVIATION.../18Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Scattered light snow in the west through this afternoon with
areas of MVFR ceilings. Then the snow will increase during the
afternoon with snow continuing through tonight. MVFR to IFR
conditions will be common by 03Z in the west with mountains
obscured. The snow and ifr ceilings will spread across southern
WY including the KRKS airport where snow is expected around 04z
continuing through tonight and Saturday morning. Areas of low
level wind shear will be found over and near the east slopes of
the Teton, Gros Ventre, Wyoming and Salt River mountains through
the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are to prevail through tonight. Areas of low
clouds or fog will occur through 21Z with MVFR conditions
in the lower areas of the Big Horn basin and Wind River basin.
The wind will be increasing at KCPR airport this afternoon and
windy conditions will occur tonight. Areas of low level wind
shear will be found over and near the east slopes of the Absaroka
and Wind River mountains through the period.

.FIRE WEATHER...

Periods of snow will continue across western Wyoming, especially
northwestern Wyoming through the weekend. Meanwhile, East of the
Divide mainly dry conditions are expected with the exception of the
mountains. There will be warmer temperatures today with the warmest
day on Saturday. Windy conditions are likely Friday night and into
the weekend in the favored areas like in the Lee of the Absarokas
and from the Red Desert through Natrona County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 5 PM MST this afternoon through Saturday
evening for WYZ001-002-012>015-023-024.

High Wind Watch from 8 PM MST this evening through Saturday
afternoon for WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...C.Baker
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 3, 3:08 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
308 AM MST FRI FEB 3 2017

WYZ001>020-022>030-041300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
308 AM MST FRI FEB 3 2017

...WINTER STORM WATCHES IN EFFECT FOR MUCH OF THE WEST TONIGHT
INTO SATURDAY NIGHT...

...HIGH WIND WATCH FOR THE CODY FOOTHILLS TONIGHT AND SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW RETURNING TO THE WEST LATER TODAY AND
TONIGHT. PLEASE SEE WINTER WEATHER PRODUCTS AND FORECASTS FOR
DETAILS.

HIGH WIND POSSIBLE IN THE LEE OF THE ABSAROKAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY...MORE SNOW LIKELY IN THE WEST. STRONG WINDS
POSSIBLE IN THE LEE OF THE ABSAROKAS AND FROM THE RED DESERT
THROUGH CASPER.

MONDAY AND MONDAY NIGHT...SIGNIFICANT SNOW LIKELY ACROSS THE
WEST. WINDY TO STRONG WIND POSSIBLE ACROSS THE WIND CORRIDOR FROM
ROCK SPRINGS TO CASPER, MOUNTAINS AND SOME ADJACENT FOOTHILLS EAST
OF THE DIVIDE.

TUESDAY NIGHT AND WEDNESDAY...LIGHT TO MODERATE SNOW RETURNS TO
WESTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 3, 12:00 PM MST to February 5, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in portions of Yellowstone Park. The highest amount recorded was 14 inches at the East Entrance to the park.

Winter Storm, Absaroka Mountains

When
February 3, 12:00 PM MST to February 5, 10:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Absarokas. The highest amount recorded was 14 inches at the Beartooth Lake SNOTEL.

Winter Storm, Teton & Gros Ventre Mountains

When
February 3, 3:00 PM MST to February 5, 5:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

At the Jackson Hole Ski resort, 21 inches of new snow was measured.

Winter Storm, Jackson Hole

When
February 3, 4:00 PM MST to February 5, 5:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in portions of Jackson Valley. Some of the highest amounts included 12 inches near Wilson and 10 inches near Teton Village.

Winter Storm, Wind River Mountains West

When
February 3, 7:00 PM MST to February 5, 6:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A combination of snow, blowing snow and strong wind caused the closure of Wyoming Route 28 over South Pass for several hours.

Winter Storm, Wind River Mountains East

When
February 3, 9:00 PM MST to February 5, 6:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A combination of snow, blowing snow and strong wind caused the closure of Wyoming Route 28 over South Pass for several hours.

High Wind, Cody Foothills

When
February 3, 11:45 PM MST to February 4, 1:46 AM MST
Where
Cody Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The wind sensor west of Clark had several wind gusts past 58 mph, including a maximum of 76 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674870, 674871, 674975, 674976, 674977, 674978, 674979.